MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record and the shipping inspection record of the involved product code/lot# combinations were conducted with no findings.Please see mdr 2243441-2021-00029 for the importer report.(b)(4).
 
Event or Problem Description
The user facility reported that the black coating slid off the radifocus wire while in the patient.There was no patient injury.The patient was unaffected.The procedure outcome was successful.There was no patient injury, medical/surgical intervention required.Additional information was received on 01jul2021.The procedure taking place for the patient at the time the issue occurred was a left leg angioplasty to treat pad.The black coating slid off in the left sfa.Further investigation revealed that the coating slid up the wire and bunched up, although did not actually detach from the wire, so nothing remained in the patient.Since the coating did not actually detach from the wire, no intervention was required.There was no blood loss greater than 250cc.The patient's condition was stable.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The actual sample was received for evaluation.Visual inspection revealed a deformity of the shaft at approximately 5 mm from the distal end.The outer layer had been fractured and core wire was exposed in the area approximately 160-165 mm from the distal end.The shaft was curved near the area where core wire was exposed.Magnifying inspection of the actual sample found that the outer layer on the deformed part at approximately 5 mm from the distal end had been compressed from both sides and there was a pinhole exposing the core wire.The outer layer of 150 - 160 mm from the distal end had been buckled, and 165 - 175 mm had been shredded intermittently.The shredding had occurred inside the curved area.Electron microscopic inspection of the outer layer around 5 mm from the distal end found creases on the surface, some part around the pinhole had been rolled up and some part had been pushed down.Electron microscopic inspection of the outer layer around 150-160 mm and 165 - 175 mm from the distal end found rough surface inside the curve and on the same axis as the intermittent shredding of the outer layer.The shredding on 165 -175 mm from the distal end had occurred toward the distal end.Each fracture ends of outer layer at 160 mm and at 165 mm from the distal end seemed to have been torn off and the shape of each end matched with each other.From this, it was conceivable that there was no outer layer missing from the actual sample.The outer diameter of the actual sample was measured and confirmed to meet the factory's control criteria.No anomaly in the outer diameter was observed.Simulation testing: from the condition of the present product, it was inferred that the guidewire might have been manipulated while some hard object was in strong contact with the guidewire in one direction.In an assumption that the actual guidewire and a metal cannula were used together, a simulation test was performed.As a result, the outer layer of the guidewire was fractured, and the core wire was exposed around the entire circumference.The fracture ends had a shape like having been torn off.Half lap of the outer surface was rough due to having been abraded toward the distal direction.The outer layer on the distal portion had been buckled.These conditions were similar to those observed on the actual sample.Ifu states: do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or a metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needle is recommended when using this wire for initial placement.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.It was conceivable that the shredding, fracture, and buckling of the outer layer from about 150 to 175 mm from the distal end of the actual sample might have been caused by a hard object (such as a metal cannula) coming into contact with the actual sample from one direction and abraded it.Each fracture ends of the outer layer at approximately 160 mm and at 165 mm from the distal end had torn shapes, which matched with each other.From this, it was presumed that there was no portion of outer layer missing from the actual sample.At the deformed area about 5 mm from the distal end, the outer layer had been compressed from both sides and a part of the outer layer had been pushed inward, suggesting that some kind of compressing load was applied locally.In addition, a scratch toward the distal end was observed, and a part of the outer layer near the scratch was rolled up, suggesting that the actual sample was manipulated in the withdrawal direction under a compressing load, and a part of core wire was exposed.The deformation of the shaft at about 5 mm from the distal end was caused by loading from two directions, while the shredding, fracture, and buckling of the outer layer from about 150 to 175 mm from the distal end were caused by loading from one direction, so it was likely that there was no causal relationship between them.The exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key12159013
Report Number9681834-2021-00127
Device Sequence Number3577532
Product Code DQX
UDI-Device Identifier04987350773654
UDI-Public04987350773654
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model NumberN/A
Device Catalogue NumberGS3509
Device Lot Number201118
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2021
Initial Date Received by Manufacturer 06/29/2021
Supplement Date Received by Manufacturer08/30/2021
Initial Report FDA Received Date07/13/2021
Supplement Report FDA Received Date09/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR